In the July issue of Pharmacy Times, two pharmacists examined the history of several drugs known to cause serious reactions when taken with specific medications.
- Warfarin (Coumadin) and Acetaminophen.This interaction was first reported when the drug was released in the 1960s; unfortunately, researchers are still undecided on the effects to the patient. Until conclusive studies say it is safe, patients on Warfarin should be advised to minimize their acetaminophen intake as much as possible while taking it.
- Oral Contraceptives and Antibiotics. Since antibiotics may lessen the effects of birth control, patients are encouraged to use alternative contraception during (and one month after) a course of antibiotics.
- Enbrel (Etanercept) and Prednisone. The rheumatoid arthritis injection Enbrel decreases a patient’s ability to fight infections and increases the risk of viral, bacterial, or fungal infections. This risk is nearly doubled when patients use Prednisone or other steroids for more than two weeks.
The authors of the paper acknowledge that that many different drug interaction studies exist, many with conflicting results. That is why it is important that patients minimize their risks as much as possible by providing pharmacists and doctors with a full medication history before taking any new medication. All health care providers should be aware of all drugs, over-the-counter medications, vitamins, and supplements their patients take.
The study concludes that doctors should also provide information sheets for every prescription patients take, encourage patients to read labels, and inform them of any potential interactions before administering medication. This way, patients can be aware of what to expect and discontinue treatment at the earliest sign of symptoms before serious injury occurs.